Louisiana, 2018Flash Flooding in Louisiana, January 27, 2018
January 27, 2018 · NWS LIX · 3 events in 1 county or zone
An upper level trough moving across the Lower Mississippi River Valley produced an area of rain and slow moving thunderstorms across southeast Louisiana. Several thunderstorms with very heavy rain moved across East Baton Rouge Parish, producing a few reports of flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough moving across the Lower Mississippi River Valley produced an area of rain and slow moving thunderstorms across southeast Louisiana. Several thunderstorms with very heavy rain moved across East Baton Rouge Parish, producing a few reports of flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jan 27, 11:16 AM CST, 4 minutes earlier.
Area forecast discussion, Jan 27, 11:16 AM CST, 4 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
1116 AM CST Sat Jan 27 2018
.AVIATION...
Complex situation with ongoing weather system currently moving
through the region. Large area of onshore flow moisture producing
widespread rainfall, mostly elevated convective and stratiform
acting on a triple point structure just above the boundary layer.
Surface based air just moving onshore to about Galliano to the
crow's foot of the MS Delta. General MVFR cigs and vsby most areas
but where rainfall is more focused and heavier, lowering to IFR
cigs in the KBTR area. These conditions should move east to impact
KHDC and possibly KASD in time between 19-22Z. Other locations
will probably prevail mainly MVFR to lower end VFR conditions
through about 06Z. Relaxing gradient wind, residual moisture and
cooling to water temperatures would favor hybrid
radiational/marine fog conditions developing mainly 06Z and
beyond, which may linger to around 15-16Z Sunday. 24/RR
&&
.PREV DISCUSSION... /issued 715 AM CST Sat Jan 27 2018/
..SOUNDING DISCUSSION...
Despite just scattered light showers in the area at release the
profile is nearly saturated this morning. PW of 1.53 inches is at
the daily max for this time of year, which is indicative of the
heavy rain expected across the area today. Low level wind from
the southeast at 30 kts by 1000 feet is supplying plenty of Gulf
air. Winds switch to southwest at 800 mb, but are relatively weak
through mid levels. Hi res guidance this morning indicates the heavy
rain forecast across south LA is on track. Heaviest amounts will
be from any stronger cells or embedded storms that train SW to NE
just ahead of the surface trough today through this evening. 4 to 5
inches has fallen near Port Arthur, TX and far SW LA since
midnight.
Krautmann
PREV DISCUSSION... /issued 418 AM CST Sat Jan 27 2018/
SYNOPSIS...
Latest surface analysis showed a 1037mb high over along the
North Carolina coast with ridge axis extending southwest to east
Texas. In addition, a weak inverted trough was located over
northeast Gulf of Mexico. East to southeast flow has increased
surface dewpoint values from the mid 50s across southwest and
southern Mississippi and lower 60s along southeast Louisiana
coast. Regional radars revealed a large area of rain from upper
Texas coast to southwest Mississippi.
Upper air analysis showed a positively tilted broad trough over
the plains with embedded disturbances between Missouri and
northeast Texas and another between Mississippi and upper Texas
coast. Precipitable water field showed deeper moisture with values
of 1.5 inches along the Texas coast to southwest Louisiana and 1
inch values pooling along the main upper trough from east Texas to
southern Missouri.
DISCUSSION...
Precipitable water values will increase from southwest with 1.5
inches moisture axis shifting east across the forecast area this
afternoon. The area of rain is expected to shift east affecting
northwest zones or areas north and west of Lake Pontchartrain through
noon. The slow progression of moderate to heavy rainfall will
provide accumulation of 1 to 2 inches before noon. The area of
precip is expected to shift east. The approach the main trough
will begin to yield some progression east across the forecast area
this afternoon and this evening. However, the surface trough over
the northwest Gulf will provide lift and surface base instability
southwest and south of Lake Pontchartrain this morning through
early Sunday morning. Therefore, will maintain slight chance of
thunder through this period and provide better lift for heavier
rainfall today.
Some slow progression of the moisture is possible. Rainfall
totals through the event will likely range from 2 to 4 inches with
isolated higher amounts over Southeast Louisiana and Southern
Mississippi with highlighted area south and west of Lake
Pontchartrain. Surface trough will track east over with the main
upper level trough pushing the deep moisture axis east over the
Sunday.
Trough axis will finally push through Sunday afternoon with
moisture displaced east Sunday evening. The cold frontal passage
will occur Sunday night. Northwest flow will maintain a dry
period Monday through early Wednesday of next week. Another
system will dive in from northwest and tap gulf moisture across
the west gulf and eventually our forecast area Wednesday night
into Thursday. The upper level trough is not relatively strong. Passage
will be slow and rain chances will linger through Friday.
AVIATION...
Conditions range from IFR to VFR this morning with lower decks
moving in from west to east. Radar shows scattered light showers
tracking northeast across the area. Expect coverage and intensity to
increase later this morning. Heavy rainfall is expected to impact
terminals with VIS and CIGS dropping to VLIFR as the most intense
convection develops. Easterly winds will be higher with some gusts
over 20 knots at times at KGPT and possibly KNEW and KHUM as well.
Improving conditions possible by the end of this TAF period.
MEFFER
MARINE...
A broad upper level trough dropping out of Canada will bring a cold
front into and through the coastal waters as it amplifies over the
eastern half of the country. The local pressure gradient has
increased enough to support low end small craft wind speeds across
offshore waters. The long fetch has really enhanced wave production
and brought wave heights to around 8 feet in the outer waters.
These conditions should persist through the day before slowly
fading during the evening hours as the cold front approaches.
Thus, have SCA through today, then SCS through 06z. Post frontal
small craft conditions will be slow to develop, not coming in to
full effect until Sunday evening. Because its such a long period
between SCA conditions, will hold off on issuing the second one.
Headlines likely to be necessary for some or most of the waters
into through Tuesday as strong high pressure builds into the area.
Another system will affect the coastal waters around next Friday.
MEFFER
DECISION SUPPORT...
DSS code: Blue.
Deployed: None.
Activation: None.
Activities: Small Craft Advisory. Flash Flood Watch
Decision Support Services (DSS) Code Legend
Green = No weather impacts that require action.
Blue = Long-fused watch, warning, or advisory in effect or
high visibility event.
Yellow = Heightened impacts with short-fused watch, warning or
advisory issuances; radar support.
Orange = High Impacts; Slight to Moderate risk severe; nearby tropical
events; HazMat or other large episodes.
Red = Full engagement for Moderate risk of severe and/or
direct tropical threats; Events of National Significance.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 64 53 65 41 / 100 90 20 10
BTR 67 54 67 42 / 100 90 20 10
ASD 68 55 67 44 / 90 90 40 10
MSY 71 55 67 48 / 90 90 50 10
GPT 66 55 66 47 / 70 90 50 10
PQL 68 55 66 44 / 50 80 70 10
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch until 9 PM CST this evening for LAZ034>037-039-
040-046>050-056>072.
GM...Small Craft Advisory until 6 PM CST this evening for GMZ536-538-
550-552-555-557-570-572-575-577.
MS...Flash Flood Watch until 9 PM CST this evening for MSZ068>071.
GM...Small Craft Advisory until 6 PM CST this evening for GMZ538-550-
552-555-557-570-572-575-577.
&&Hazardous weather outlook, Jan 27, 11:06 AM CST, 14 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
1106 AM CST Sat Jan 27 2018
GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-280515-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
1106 AM CST Sat Jan 27 2018
This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.
.DAY ONE...This Afternoon and Tonight
Periods of moderate to heavy rainfall will create a potential for
localized flash flooding this afternoon into early this evening. A
Flash Flood Watch is in effect until 9 pm CST for southeast
Louisiana and southwest Mississippi.
A small craft advisory is in effect today for off shore coastal
waters due to high seas and strong winds.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Hazardous marine conditions for small craft are expected across
the coastal waters Sunday night through Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
24/RR
In the hours before
Special weather statement, Jan 27, 8:30 AM CST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service New Orleans LA
830 AM CST SAT JAN 27 2018
LAZ046>048-271530-
Iberville-West Baton Rouge-East Baton Rouge-
830 AM CST SAT JAN 27 2018
...A STRONG THUNDERSTORM WILL AFFECT WEST BATON ROUGE...
SOUTHEASTERN IBERVILLE AND EAST BATON ROUGE PARISHES...
At 829 AM CST, a strong thunderstorm was located over Plaquemine,
moving northeast at 20 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Baton Rouge, Zachary, Baker, Denham Springs, Plaquemine, Port Allen,
Oak Hills Place, St. Gabriel, Addis, Brusly, Westminster, Old
Jefferson, Merrydale, Inniswold, Village St. George, Shenandoah,
Gardere, Brownfields, Carville and Baton Rouge Airport.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3067 9112 3048 9097 3046 9099 3044 9097
3042 9098 3041 9096 3039 9097 3040 9095
3037 9094 3036 9091 3034 9090 3034 9101
3024 9105 3012 9123 3028 9143
TIME...MOT...LOC 1429Z 235DEG 18KT 3032 9123
AKSpecial weather statement, Jan 27, 9:25 AM CST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service New Orleans LA
925 AM CST SAT JAN 27 2018
LAZ049-050-056-057-066-271630-
Lower Terrebonne-Livingston-Ascension-Assumption-St. James-
925 AM CST SAT JAN 27 2018
...A CLUSTER OF THUNDERSTORMS WITH TORRENTIAL DOWNPOURS WILL AFFECT
CENTRAL ASCENSION... WESTERN ST. JAMES...NORTHWESTERN
TERREBONNE...SOUTH CENTRAL LIVINGSTON AND ASSUMPTION PARISHES...
At 922 AM CST, radar indicated scattered thunderstorms with very
heavy rainfall located along a line extending from near
Napoleonville to near Stephensville to 16 miles southwest of Amelia.
Movement was northeast at 30 mph.
Locations impacted include...
Morgan City, Gonzales, Donaldsonville, Napoleonville, Belle River,
Sorrento, French Settlement, Supreme, Paincourtville, Labadieville,
Belle Rose and Pierre Part.
Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 2930 9125 2937 9126 2939 9120 2940 9122
2944 9122 2945 9126 2954 9127 2952 9120
2960 9108 2963 9108 2964 9110 2981 9109
2984 9113 2985 9119 2993 9123 3047 9067
3021 9075 2978 9096
TIME...MOT...LOC 1522Z 205DEG 24KT 2992 9109 2981 9119 2944 9122
TDFlash Flood, East Baton Rouge
- When
- January 27, 11:20 AM CST to 4:00 PM CST
- Where
- East Baton Rouge County, 0.45 mi S of University to 2.72 mi E of Jones Creek
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 30.413, -91.180
Street flooding was reported on the south side of Baton Rouge. Some streets with high water were barricaded near Sherwood, and along interstate service roads.
Flash Flood, East Baton Rouge
- When
- January 27, 12:45 PM CST to 3:00 PM CST
- Where
- East Baton Rouge County, 1.3 mi WSW of Essen to 0.53 mi SSW of Magnolia Woods
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 30.390, -91.119
The Louisiana State Climatologist reported that Dawson Creek at Perkins Road Community Park was out of its banks due to heavy rainfall.
Flash Flood, East Baton Rouge
- When
- January 27, 3:10 PM CST to 5:00 PM CST
- Where
- East Baton Rouge County, 1.25 mi SSW of Puckett to 1.64 mi SSE of Puckett
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 30.552, -91.055
A trained spotter reported a home flooded in the 12500 block of Hooper Road in Central.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Heavy Rain in Texas, January 27 to 30, 2018$1.0 million · 3 events
- Heavy Snow and High Wind in Washington, January 27, 2018$600,000 · 70 kt wind · 9 events
- Flash Flooding and Astronomical Low Tide in Louisiana, January 27 to 30, 2018$25,000 · 6 events
- Dense Fog in Missouri, January 27 to 28, 201810 events
- Winter Weather in New York, January 27 to 28, 20188 events
- Dense Fog in Kentucky, January 27 to 28, 20186 events
- High Wind in California, January 27 to 29, 201877 kt wind · 6 events
- Dense Fog in Illinois, January 27, 20183 events
- Freezing Fog and Dense Fog in California, January 27, 20182 events
- High Wind in Washington, January 27, 201858 kt wind · 2 events
- Winter Weather in New York, January 27, 20182 events
- Wildfire in Georgia, January 27, 20181 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 731718, 731719, 731722.